Alert archive / Hawaii / Flash Flood Watches in 2021
Flash Flood Watch 1, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood watch at Jan 17, 2021, 3:04 AM HST for 4 counties in Hawaii. It took effect at Jan 17, 2021, 6:00 PM HST. It was in force for 58 hr.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2021, 3:04 AM HST (13:04 UTC)
- In effect from
- Jan 17, 2021, 6:00 PM HST
- Expired
- Jan 20, 2021, 3:32 AM HST
- In force
- 58 hr
- Issued by
- NWS Honolulu, HI
- Flood severity
- None
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
240 WGHW60 PHFO 171304 FFAHFO URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Honolulu HI 304 AM HST Sun Jan 17 2021 ...FLASH FLOOD WATCH FOR OAHU AND MAUI COUNTY STARTING TONIGHT... HIZ005>022-180315- /O.NEW.PHFO.FF.A.0001.210118T0400Z-210120T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana- Central Oahu-Waianae Mountains-Molokai Windward-Molokai Leeward- Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Maui Central Valley-Windward Haleakala-Leeward Haleakala- Haleakala Summit- 304 AM HST Sun Jan 17 2021 ...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY AFTERNOON... The National Weather Service in Honolulu has issued a * Flash Flood Watch for Oahu, Maui, Molokai, Kahoolawe and Lanai. * From this evening through Tuesday afternoon * A cold front will move over the islands from the northwest this afternoon and tonight, then stall over the central part of the island chain Monday through Tuesday. A low aloft will develop over the islands on Monday and Monday night, acting to invigorate moisture associated with the front. Strong north and northeast winds will push this abundant moisture ashore, with windward areas the most likely to be impacted by flooding rain. * Significant flooding may occur due to the overflow of streams and drainages. Roads in several areas may be closed, along with property damage in urban or low lying spots due to runoff. Landslides may also occur in areas with steep terrain, especially along Maui's Hana Highway. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ Birchard/H Lau
7 follow-up statements
332 WGHW60 PHFO 180134 FFAHFO URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Honolulu HI 334 PM HST Sun Jan 17 2021 ...FLASH FLOOD WATCH IN EFFECT FOR OAHU AND MAUI COUNTY THROUGH TUESDAY AFTERNOON... ...FLASH FLOOD WATCH FOR BIG ISLAND STARTING MONDAY... HIZ023>028-181545- /O.EXB.PHFO.FF.A.0001.210118T1600Z-210120T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kona-South Big Island-Big Island North and East-Kohala-Big Island Interior-Big Island Summits- 334 PM HST Sun Jan 17 2021 ...FLASH FLOOD WATCH IN EFFECT FROM MONDAY THROUGH TUESDAY AFTERNOON... The National Weather Service in Honolulu has expanded the * Flash Flood Watch to include the Big Island. * From Monday morning through Tuesday afternoon * A cold front will move over the islands from the northwest tonight, then stall near Maui and the Big Island Monday through Tuesday. A low aloft combined with strong north and northeast winds will help enhance precipitation along windward and mountain areas. These areas especially around the Hamauka coast will see the greatest risk for flash flooding. * Significant flooding may occur due to the overflow of streams and drainages. Roads in several areas may be closed, along with property damage in urban or low lying spots due to runoff. Landslides may also occur in areas with steep terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ HIZ005>022-181545- /O.CON.PHFO.FF.A.0001.210118T0400Z-210120T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana- Central Oahu-Waianae Mountains-Molokai Windward-Molokai Leeward- Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Maui Central Valley-Windward Haleakala-Leeward Haleakala- Haleakala Summit- 334 PM HST Sun Jan 17 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON... The Flash Flood Watch continues for * Oahu, Maui, Molokai, Kahoolawe and Lanai. * Through Tuesday afternoon * A cold front will move over the islands from the northwest tonight, then stall near Maui and the Big Island Monday through Tuesday. A low aloft combined with strong north and northeast winds will help enhance precipitation along windward and mountain areas. These areas especially around windward Maui will see the greatest risk for flash flooding. * Significant flooding may occur due to the overflow of streams and drainages. Roads in several areas may be closed, along with property damage in urban or low lying spots due to runoff. Landslides may also occur in areas with steep terrain, especially along Maui's Hana Highway. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ KINO
174 WGHW60 PHFO 181356 FFAHFO Flood Watch National Weather Service Honolulu HI 356 AM HST Mon Jan 18 2021 HIZ005>022-190400- /O.CON.PHFO.FF.A.0001.000000T0000Z-210120T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana- Central Oahu-Waianae Mountains-Molokai Windward-Molokai Leeward- Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Maui Central Valley-Windward Haleakala-Leeward Haleakala- Haleakala Summit- 356 AM HST Mon Jan 18 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON... The Flash Flood Watch continues for * Oahu, Maui, Molokai, Kahoolawe and Lanai. * Through Tuesday afternoon * A cold front will stall near the Big Island today through Tuesday. A low aloft combined with strong north and northeast winds will help enhance precipitation along windward and mountain areas. These areas, especially around windward Maui, will see the greatest risk for flash flooding. * Significant flooding may occur due to the overflow of streams and drainages. Roads in several areas may be closed, along with property damage in urban or low lying spots due to runoff. Landslides may also occur in areas with steep terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ HIZ023>028-190400- /O.CON.PHFO.FF.A.0001.210118T1600Z-210120T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kona-South Big Island-Big Island North and East-Kohala-Big Island Interior-Big Island Summits- 356 AM HST Mon Jan 18 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON... The Flash Flood Watch continues for * The Big Island. * Through Tuesday afternoon * A cold front will stall the Big Island today through Tuesday. A low aloft combined with strong north and northeast winds will help enhance precipitation along windward and mountain areas. These areas, especially around the Hamauka coast, will see the greatest risk for flash flooding. * Significant flooding may occur due to the overflow of streams and drainages. Roads in several areas may be closed, along with property damage in urban or low lying spots due to runoff. Landslides may also occur in areas with steep terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ RCB
903 WGHW60 PHFO 190237 FFAHFO Flood Watch National Weather Service Honolulu HI 437 PM HST Mon Jan 18 2021 HIZ005>022-191600- /O.CON.PHFO.FF.A.0001.000000T0000Z-210120T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana- Central Oahu-Waianae Mountains-Molokai Windward-Molokai Leeward- Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Maui Central Valley-Windward Haleakala-Leeward Haleakala- Haleakala Summit- 437 PM HST Mon Jan 18 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON... The Flash Flood Watch continues for * Oahu, Maui, Molokai, Kahoolawe and Lanai. * Through Tuesday afternoon * Abundant moisture from a stalled front near the Big Island will continue to bring the threat of flash flooding through Tuesday. The greatest areas of risk will be over windward and mountain areas. This moisture will gradually shift westward on Tuesday and will bring increasing chances of heavy rain to Oahu. * Significant flooding may occur due to the overflow of streams and drainages. Roads in several areas may be closed, along with property damage in urban or low lying spots due to runoff. Landslides may also occur in areas with steep terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ HIZ023>028-191600- /O.CON.PHFO.FF.A.0001.000000T0000Z-210120T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kona-South Big Island-Big Island North and East-Kohala-Big Island Interior-Big Island Summits- 437 PM HST Mon Jan 18 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON... The Flash Flood Watch continues for * The Big Island. * Through Tuesday afternoon * Abundant moisture from a stalled front near the Big Island will continue to bring the threat of flash flooding through Tuesday. The greatest areas of risk will be over windward and mountain areas. This moisture will gradually shift westward on Tuesday and the threat of flash flooding should gradually decrease on the Big Island. * Significant flooding may occur due to the overflow of streams and drainages. Roads in several areas may be closed, along with property damage in urban or low lying spots due to runoff. Landslides may also occur in areas with steep terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ KINO
419 WGHW60 PHFO 191338 FFAHFO URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Honolulu HI 338 AM HST Tue Jan 19 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON FOR NIIHAU KAUAI OAHU MOLOKAI LANAI AND MAUI... .An unstable cloud band moving westward through the islands will produce widespread rain and periods of heavy showers spreading westward into Oahu and Kauai today. Moderate to strong northeast winds will keep the highest rainfall rates focused over windward and mountain areas. Decreasing rainfall trends are forecast for eastern Maui County later this afternoon. HIZ023>028-191445- /O.CAN.PHFO.FF.A.0001.000000T0000Z-210120T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kona-South Big Island-Big Island North and East-Kohala-Big Island Interior-Big Island Summits- 338 AM HST Tue Jan 19 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for the Big Island has been cancelled. Flooding is no longer expected to pose a threat. $$ HIZ001>004-200345- /O.EXA.PHFO.FF.A.0001.000000T0000Z-210120T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- 338 AM HST Tue Jan 19 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... The National Weather Service in Honolulu has expanded the * Flash Flood Watch to include Niihau and Kauai. * Through this afternoon * Abundant unstable moisture associated with a low level trough will move westward into the western islands today. Expect increasing shower trends as this deeper moisture combines with strong northeast trade winds. The highest rainfall rates will favor the windward and mountain areas of each island. * Flood prone roads and other low lying areas may be closed due to elevated runoff and overflowing streams. Urban areas may receive more significant flooding and property damage due to rapid runoff. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ HIZ005>022-200345- /O.CON.PHFO.FF.A.0001.000000T0000Z-210120T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana- Central Oahu-Waianae Mountains-Molokai Windward-Molokai Leeward- Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Maui Central Valley-Windward Haleakala-Leeward Haleakala- Haleakala Summit- 338 AM HST Tue Jan 19 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON... The Flash Flood Watch continues for * Oahu, Maui, Molokai, Kahoolawe and Lanai. * Through this afternoon * Abundant unstable moisture associated with a low level trough will move westward into the western islands today. Expect increasing shower trends as this deeper moisture combines with strong northeast trade winds. The highest rainfall rates will favor the windward and mountain areas of each island. * Flood prone roads and other low lying areas may be closed due to elevated runoff and overflowing streams. Urban areas may receive more significant flooding and property damage due to rapid runoff. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ RCB
929 WGHW60 PHFO 191902 FFAHFO Flood Watch National Weather Service Honolulu HI 902 AM HST Tue Jan 19 2021 HIZ012>022-192015- /O.CAN.PHFO.FF.A.0001.000000T0000Z-210120T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Molokai Windward-Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley-Windward Haleakala-Leeward Haleakala-Haleakala Summit- 902 AM HST Tue Jan 19 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for Maui, Molokai, Kahoolawe and Lanai has been cancelled. Flooding is no longer expected to pose a threat. $$ HIZ001>011-200400- /O.CON.PHFO.FF.A.0001.000000T0000Z-210120T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-Oahu South Shore- Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-Central Oahu- Waianae Mountains- 902 AM HST Tue Jan 19 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... The Flash Flood Watch continues for * Oahu, Niihau and Kauai. * Until 6 PM HST this evening * Abundant moisture associated with a low level trough will move westward through Oahu and Kauai today bringing the potential for heavy rain. The highest rainfall rates will favor the windward and mountain areas of each island. * Flood prone roads and other low lying areas may be closed due to elevated runoff and overflowing streams. Urban areas may receive more significant flooding and property damage due to rapid runoff. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ Morrison
318 WGHW60 PHFO 200103 FFAHFO URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Honolulu HI 303 PM HST Tue Jan 19 2021 ...FLASH FLOOD WATCH FOR KAUAI COUNTY UNTIL 6 AM HST WEDNESDAY... ...FLASH FLOOD WATCH FOR OAHU IS CANCELLED... HIZ005>011-200215- /O.CAN.PHFO.FF.A.0001.000000T0000Z-210120T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana- Central Oahu-Waianae Mountains- 303 PM HST Tue Jan 19 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for Oahu has been cancelled. Flooding is no longer expected to pose a threat. $$ HIZ001>004-201515- /O.EXT.PHFO.FF.A.0001.000000T0000Z-210120T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- 303 PM HST Tue Jan 19 2021 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH LATE TONIGHT... The Flash Flood Watch is now in effect for * Niihau and Kauai. * Through late tonight * Abundant moisture associated with a low level trough will move westward over Kauai through tonight, maintaining the potential for additional heavy rain. The highest rainfall rates will favor the windward slopes and coasts. * Flood prone roads and other low lying areas may be closed due to elevated runoff and overflowing streams. Urban areas may receive more significant flooding and property damage due to rapid runoff. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ Birchard
852 WGHW60 PHFO 201332 FFAHFO Flood Watch National Weather Service Honolulu HI 332 AM HST Wed Jan 20 2021 HIZ001>004-201445- /O.CAN.PHFO.FF.A.0001.000000T0000Z-210120T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- 332 AM HST Wed Jan 20 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for Niihau and Kauai has been cancelled. Flooding is no longer expected to pose a threat. $$ POWELL
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood watch went out at Jan 16, 8:58 PM HST, 6 hours 6 minutes earlier.
Area forecast discussion, Jan 16, 8:58 PM HST, 6 hours 6 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 858 PM HST Sat Jan 16 2021 .SYNOPSIS... A cool and wet pattern is on tap for the islands during the first half of the coming week. This comes about as a front moves down the island chain Sunday night, then stalling around Maui and the Big Island between Monday and Tuesday. The front, or trough, is then slated to drift back to Oahu and Kauai between Tuesday night and Wednesday. The front will have good support aloft from an upper level disturbance, resulting in heavy showers and a slight chance of a thunderstorm. Strong trade winds will accompany the passage of the front, along with some cooler temperatures. && .DISCUSSION... A change in the weather is forthcoming. A cold front with strong trade winds and cooler temperatures behind it will move down the main Hawaiian Islands, starting with Kauai late Sunday afternoon, Oahu early Sunday evening, Maui County during the rest of Sunday night. The front is expected to come to a rest near Upolu Point Big Island and the Alenuihaha Channel early Monday. Both the new GFS model run and old ECMWF, are in pretty good agreement, although the ECMWF has the front further west over Maui County. The models have the front, or trough by this time, to drift back west to Oahu on Tuesday, then Kauai Tuesday evening. As the front or trough moves back west, the winds will become easterly and lighter. As noted, the temperatures will be cooler on Monday and Tuesday, lowering from a daytime high of 84 degrees, to the upper 70's and near 80. It could be possibly cooler, in the mid 70's on Monday, with all the clouds and showers. The rough weather is likely to occur between Monday and Tuesday, that is when the front is slated to be in the vicinity of Maui/Big Island, with increasing upper level support. The upper trough will have a pool of cold air of about minus 16 degrees F at 18k feet. Normally, the temperature at that height is minus 8 degrees F. In the coming hours, we will be assessing the need for some land based advisories, such as a Flash Flood Watch, beginning as early as Sunday night. The summits of the Big Island may receive some wintry weather as well, which may warrant a Winter Storm Watch. The strong trade winds will may warrant a Wind Advisory as well. On Wednesday afternoon, the ex-front, now trough, will be west of Kauai, and moving further away from the islands. The weather will be somewhat better with less showers during the second half of next week, but the air mass will still be unstable due to a trough aloft. Trade winds will be in the moderate to strong range across the region. Currently, light south to southeast winds are present across most of the smaller islands. A shower is noted just off Diamond Head, and scattered showers along Oahu's windward shoreline. We do expect isolated showers to pop up here and there the rest of tonight across the smaller islands. Isolated showers have just sprung up along parts of the Big Island's leeward coast, from north of the airport to around Kawaihae/Kamuela. These showers will dissipate by midnight or drift into the adjacent waters due to a developing land breeze. The Hilo, Puna, parts of the Kau district may get a shower or two overnight, carried ashore by a trade wind flow. && .AVIATION... Winds have diminished considerably in advance of a cold front approaching Kauai from the northwest. Mostly clear skies and weak winds will allow land breezes to develop in favored areas tonight as VFR prevails. Light wind will then emerge out of the southwest as the front approaches during Sunday with continued VFR and a low coverage of poorly organized shower activity for Oahu through Big Island. Nothing more than brief MVFR is expected within the heaviest showers for these locations. Deepening moisture will bring the potential for increasing showers to Kauai by late Sunday morning or early Sunday afternoon with increasing probability for widespread showers after about 00z/2pm HST. Prevailing MVFR and widespread showers, some locally heavy, can be expected over Kauai as front moves across the island around 03z/5pm or shortly thereafter. In addition to the onset of more widespread rainfall, the arrival of the front will be marked by a sharp transition to gusty northerly winds. No AIRMETs in effect. && .MARINE... In summary, expect giant surf to continue tonight, then gradually decline tomorrow, with another giant swell Sunday night into Monday. A potent cold front will move over most of the island chain late Sunday night into Monday, and then stall over the islands Monday and Tuesday, bringing the potential for heavy showers and thunderstorms. Strong to near gale-force N to NE winds will develop over most waters as the front passes, potentially persisting into Tuesday. A High Surf Warning remains in effect for exposed N and W facing shores as the largest NW swell of the winter season continues to propagate through island waters. The peak of the swell has already occurred in Kauai and Oahu waters, and will likely peak in Maui County and Big Island waters overnight. Buoy data indicate that surf may drop below warning-levels from NW to SE during the day Sunday, but another giant swell building Sunday night and Monday will once again bring warning-level surf, but peak surf heights are expected to be lower than today's swell. Very strong N to NE winds will destroy any chances of quality surf along N facing shores with this swell. A High Surf Advisory remains in effect for exposed N and W facing shores of the Big Island, as most of the swell's energy is blocked from upstream islands. A Small Craft Advisory remains in effect for all waters except Maalaea Bay, as the NW swell continues to produce seas greater than 10 feet. A Marine Weather Statement is highlighting the potential for surges and significant wave action in and near exposed harbors, although the potential will be gradually diminishing through Sunday. Due to the period and size of the NW swell, some (increasingly reduced) swell may wrap into select S and E facing shores. A vigorous cold front will rapidly approach the islands from the NW tonight and tomorrow, leading to a period of light to moderate S to SW winds, with some pre-frontal showers developing within this flow through Sunday. The front will move over Kauai Sunday evening, and Oahu by midnight before stalling over the central portion of the island chain early Monday, bringing some heavy showers and the potential for thunderstorms. Strong to near gale- force N to NE winds will follow the front, and a Gale Watch is in effect for waters from the Alenuihaha Channel westward starting Sunday night, due to the tight gradient between a strong high to the NW and the lower pressure along the stalled front (that eventually transitions to a trough). A developing sharp trough aloft on Monday will likely invigorate the lingering moisture through Wednesday as it drifts westward, keeping the potential for heavy showers and thunderstorms. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Warning until 6 PM HST Sunday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-Molokai-Maui Windward West-Maui Central Valley- Windward Haleakala. High Surf Advisory until 6 PM HST Sunday for Kona-Big Island North and East-Kohala. Small Craft Advisory until 6 PM HST Sunday for all Hawaiian waters except Maalaea Bay- Gale Watch from Sunday evening through late Monday night for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-Alenuihaha Channel. && H Lau/JVC/Birchard
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 3:48 PM HST | Gale Watch | HFO | 24 hr |
Nearby
Flash Flood Watches in Hawaii, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.